Whitesburg KY
Clear
Clear
60°F
 

Why is alcohol banned with use of antibiotics?




 

 

DEAR DR. ROACH: I’m confused about the medical rule not to drink any alcohol while on antibiotics. After doing Internet research on reputable sites, I found, to my surprise, that the overwhelming medical opinion is that moderate alcohol use does not render most antibiotics ineffective. I do understand that alcohol should not be used with specific antibiotics, e.g. Flagyl, because of adverse physical reactions. I read that the warning not to mix alcohol with antibiotics stems from doctors fearing patients taking antibiotics to cure STDs would have lowered inhibitions and engage in unprotected sex. Could you please set the record straight for the public on this subject? — K.L.

ANSWER: I never learned the rule that alcohol shouldn’t be taken while on antibiotics, with the exception of metronidazole (Flagyl), the combination of which causes extremely unpleasant nausea and vomiting, headache, shortness of breath and other symptoms. This reaction can happen to a lesser extent with sulfamethoxazole (a component of Bactrim or Septra) as well as other, less commonly used antibiotics such as tinidazole and some cephalosporins. The antituberculosis drug isoniazid can cause liver damage in combination with excess alcohol.

In general, if you are sick enough to need antibiotics, it is prudent to avoid alcohol, and certainly to avoid excess alcohol. But alcohol does not render antibiotics ineffective. Preventing STDs is much better than treating them, since not all can be cured. Part of being sexually responsible is making good decisions. You are correct that people are more likely to make unwise decisions with even moderate amounts of alcohol. That’s true with or without antibiotics.

.

DEAR DR. ROACH: I suffered from a very painful case of plantar fasciitis for longer than a year when my husband and I (both in our 40s) discovered that we were expecting a baby. I was terrified over the prospect for several reasons, including the already painful state of my feet. It turned out that my plantar fasciitis was completely cured by the end of my pregnancy.

Now, at 47, with a darling 3-year-old, I’m wondering if there is any way of preventing the condition from returning. My OB/ GYN guessed that perhaps the hormones that make a pregnant woman more “stretchy” are behind my cure. Do you have any ideas about this? — B.R.

ANSWER: Plantar fasciitis is an inflammation in the strong band of connective tissue that runs from the heel to the toes and supports the foot. The major symptom is pain with walking, especially with the first step of the day.

Pregnant women are indeed more likely to suffer from plantar fasciitis. Most authorities feel it is the relatively fast weight gain of a normal pregnancy, but some blame the hormone relaxin, which loosens the pelvic and other ligaments. This can change your gait and cause abnormal stresses on the feet, causing plantar fasciitis. Your obstetrician is suggesting that relaxin is acting on your alreadyexisting plantar fasciitis, which I haven’t heard of, but it is an interesting thought.

For prevention, regular stretching of the calf muscles, wearing shoes with good support and maintaining a healthy weight can help prevent recurrence.

.

Dr. Roach regrets that he unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@ med.cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803. ©2016 North America Synd.


Leave a Reply